Computing extremal quasiconformal maps

Ofir Weber, Ashish Myles, Denis Zorin

Research output: Contribution to journalArticle

Abstract

Conformal maps are widely used in geometry processing applications. They are smooth, preserve angles, and are locally injective by construction. However, conformal maps do not allow for boundary positions to be prescribed. A natural extension to the space of conformal maps is the richer space of quasiconformal maps of bounded conformal distortion. Extremal quasiconformal maps, that is, maps minimizing the maximal conformal distortion, have a number of appealing properties making them a suitable candidate for geometry processing tasks. Similarly to conformal maps, they are guaranteed to be locally bijective; unlike conformal maps however, extremal quasiconformal maps have sufficient flexibility to allow for solution of boundary value problems. Moreover, in practically relevant cases, these solutions are guaranteed to exist, are unique and have an explicit characterization. We present an algorithm for computing piecewise linear approximations of extremal quasiconformal maps for genus-zero surfaces with boundaries, based on Teichmuller's characterization of the dilatation of extremal maps using holomorphic quadratic differentials. We demonstrate that the algorithm closely approximates the maps when an explicit solution is available and exhibits good convergence properties for a variety of boundary conditions.

Original languageEnglish (US)
Pages (from-to)1679-1689
Number of pages11
JournalEurographics Symposium on Geometry Processing
Volume31
Issue number5
DOIs
StatePublished - 2012

ASJC Scopus subject areas

  • Modeling and Simulation
  • Geometry and Topology

Fingerprint Dive into the research topics of 'Computing extremal quasiconformal maps'. Together they form a unique fingerprint.

  • Cite this